Mouth sores caused by cancer treatment: How to cope
Medically reviewed on August 9, 2017.
If you're about to begin cancer treatment, be aware that certain treatments can cause mouth sores (oral mucositis).
Mouth sores can be painful and distressing. They can range from a mere inconvenience to a severe complication that may make you unable to continue your cancer treatment.
What are cancer-related mouth sores?
Cancer-related mouth sores form on the inside lining of your mouth or on your lips. The mouth sores appear burn-like and can be painful, making it difficult to eat, talk, swallow and breathe.
Sores can appear on any of the soft tissues of your lips or your mouth, including the gums, tongue, and roof or floor of the mouth. Sores can also extend into the tube (esophagus) that carries food to your stomach.
How do cancer treatments cause mouth sores?
Chemotherapy and radiation — alone or combined — can cause mouth sores. That's because these cancer treatments are intended to kill rapidly growing cells, such as cancer cells.
Some healthy cells in your body also divide and grow rapidly, including the cells that line the inside of your mouth. Unfortunately these healthy cells are also damaged by chemotherapy and radiation.
Damage to the cells in your mouth makes it difficult for your mouth to heal itself and to fend off germs, leading to sores and infections.
Both chemotherapy and radiation can impair your body's germ-fighting system (immune system). With an impaired immune system, viruses, bacteria and fungi can more easily infect your mouth, causing mouth sores or making mouth sores worse.
Bone marrow transplants, also known as stem cell transplants, can lead to mouth sores if you develop graft-versus-host disease (GVHD). In GVHD, the transplanted cells try to reject your body's normal cells. The transplanted cells view your body's cells as foreign and attack them. Mouth sores are just one sign of GVHD.
Newer forms of cancer therapy, such as targeted therapy drugs or drugs that stimulate your immune system to fight cancer, can also produce mouth sores as a side effect. For some of these drugs — such as everolimus (Afinitor) — the sores may be prevented by using a mouthwash that contains the drug dexamethasone.
Here's what you may experience with each type of cancer treatment.
Whether you experience mouth sores while undergoing chemotherapy depends on the type and dose of medication you receive, as well as how often you receive your treatment. The chemotherapy drugs most likely to cause mouth sores include:
- Capecitabine (Xeloda)
- Cytarabine (Depocyt)
- Doxorubicin (Doxil)
- Etoposide (Etopophos)
- Methotrexate (Trexall)
Mouth sores caused by chemotherapy treatment usually develop a few days after treatment begins and go away within two or three weeks after stopping chemotherapy. The mouth sores usually reach their peak around the seventh day after chemotherapy treatment ends.
Head or neck radiation therapy
Only radiation aimed at your head or neck causes mouth sores. Whether your radiation treatment will cause mouth sores depends on how much radiation you receive and whether you're also receiving chemotherapy at the same time.
You may begin to experience mouth pain two to three weeks after you begin radiation. More-intense doses of radiation will cause mouth sores to develop more quickly. Mouth sores from radiation may last four to six weeks after your last radiation treatment.
Bone marrow transplant
Mouth sores associated with GVHD develop two to three weeks after a bone marrow transplant.
People who receive transplants usually receive high-dose chemotherapy or radiation to prepare their bodies for the transplant. Since these therapies also cause mouth sores, it can be difficult to tell whether the sores are from the transplant preparation treatment, from infections due to the effects of treatment on your immune system or from GVHD.
Your doctor may test cells from your mouth to determine what's causing your mouth sores.
What can you do to prevent mouth sores?
Although there's no guaranteed way to prevent mouth sores, you can reduce your risk. Talk to your doctor about your risk of developing mouth sores and whether you should try preventive measures.
Your doctor might recommend that you:
- Get a dental checkup. Visit your dentist before you begin cancer treatment to take care of any unresolved dental issues, such as gum disease, cavities or teeth that need to be pulled. Any pain or infections in your mouth will only get worse once you begin treatment.
Tell your doctor if you have a history of mouth sores. If you've experienced recurring mouth sores in the past, tell your doctor.
In some cases, medications may help prevent those types of mouth sores from occurring during cancer treatment. For instance, people who experience frequent mouth sores due to the herpes simplex virus may take an antiviral medication to prevent those mouth sores during treatment. A mouth rinse using the drug dexamethasone can help prevent mouth sores in people receiving the targeted drug everolimus.
Take care of your teeth. Get in the habit of brushing your teeth and rinsing your mouth several times a day. Check the labels on mouthwashes and avoid alcohol-based products.
Floss every day, especially after eating. Developing a routine for your mouth care now will make it easier to continue throughout your treatment.
- Stop smoking. If you smoke, quit. Smoking during treatment will make it harder for your mouth to heal itself.
- Eat a diet rich in fruits and vegetables. Vary your diet to include plenty of fruits and vegetables. You'll need the vitamins and nutrients they provide to help your body fight infections during treatment.
Depending on your cancer and your treatment, your doctor may recommend other techniques for reducing your risk of mouth sores, such as:
- Cold therapy (cryotherapy). If you're receiving fluorouracil, sometimes called 5-FU, or melphalan (Alkeran) as part of your chemotherapy treatment, it might help to swish ice chips or cold water around in your mouth for the first half-hour of your treatments. The cold limits the amount of the drug that reaches your mouth, reducing your risk of mouth sores.
Medication to repair mouth cells. Palifermin (Kepivance) stimulates the growth of cells on the surface of your mouth. If the cells of your mouth recover quickly, you're less likely to experience severe mouth sores.
Palifermin is approved by the Food and Drug Administration for use in people with blood and bone marrow cancers who receive bone marrow transplants.
How do you treat mouth sores?
Despite efforts to prevent mouth sores, you may still develop them. Treating mouth sores involves minimizing your pain until the cells of your mouth heal and begin regenerating after your cancer treatment ends.
Tell your doctor if you develop any sensitivity in your mouth or notice any sores forming. Your doctor may recommend treatments, such as:
- Coating agents. These medications coat the entire lining of your mouth, forming a film to protect the sores and minimize the pain you might feel while eating or drinking.
- Topical painkillers. These medications can be applied directly to your mouth sores. Your mouth may feel numb when using painkillers, so be careful when eating or brushing your teeth because you won't be able to feel if you're causing more injury to your mouth.
In addition to medications, you can take simple steps to reduce the pain you feel from mouth sores. You might:
Avoid painful foods. Stay away from acidic foods and spicy foods that could further irritate your mouth. Avoid sharp and crunchy foods, such as chips, crackers and pretzels, and instead opt for softer foods cut in small pieces.
Alcohol also can irritate an already sore mouth, so don't drink alcohol or use alcohol-based mouthwash.
Eat foods at room temperature or slightly warm, since hot or cold foods might be painful to eat.
- Eat small meals more frequently. Cut your food into small pieces and eat slowly.
- Use a straw. A straw for drinking may help keep liquids away from sore areas in your mouth.
Continue cleaning your mouth. If it's too painful to use a toothbrush, ask your health care team or your dentist about special foam swabs, which are easier on your gums.
Rinse out your mouth several times a day. Avoid mouthwashes that contain alcohol.
Mix a weak saltwater solution to swish around in your mouth or try a combination of baking soda and warm water.
What happens if mouth sores become severe?
If your mouth sores progress, they can become severe and cause other complications. Sometimes these complications become so severe that you have to stop your cancer treatment temporarily.
Complications can include:
- Infection. Mouth sores offer a convenient way for germs to get into your body. Since cancer treatment can weaken your immune system, serious infection can result. Continue cleaning your teeth and mouth during and after treatment to reduce your risk of infection.
Bleeding. Chemotherapy reduces your blood's ability to clot. Bleeding from your mouth can range from mild, with some spotting when you brush your teeth, to severe, with bleeding that's difficult to stop.
When your mouth sores bleed, continue cleaning your mouth as best you can — even if that means just rinsing with water.
- Difficulty eating and swallowing. Painful mouth sores can make eating and drinking difficult. If eating small meals of soft foods isn't helping and you're quickly losing weight, your doctor may recommend a feeding tube to get you the nutrients you need.